Kansas, 2012

Hail and Damaging Winds in Kansas, August 18, 2012

August 18, 2012 · NWS DDC · 13 events in 5 counties and zones

A early morning MCS rolled out of the high plains of Colorado aided by a low level jet.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A early morning MCS rolled out of the high plains of Colorado aided by a low level jet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 18, 1:41 AM CST, 50 minutes earlier.

Area forecast discussion, Aug 18, 1:41 AM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
241 AM CDT SAT AUG 18 2012

...UPDATED FOR SHORT TERM DISCUSSION...

.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 230 AM CDT SAT AUG 18 2012

A LARGE UPPER-LEVEL TROUGH WAS CENTERED OVER THE GREAT LAKES REGION
EARLY THIS MORNING. A SHORTWAVE TROUGH HAS ALREADY ROTATED AROUND
THIS FEATURE AND PUSHED A COLD FRONT INTO THE SOUTHERN PLAINS. THE
WESTERN END OF THIS FRONT PUSHED BACK NORTHWARD INTO NORTHEAST NEW MEXICO
FRIDAY AFTERNOON WHERE SURFACE BASED CONVECTION DEVELOPED. SURFACE
LOW PRESSURE WAS DEVELOPING IN EASTERN COLORADO AS OF 3 AM IN RESPONSE
TO THE NEXT ROBUST SHORTWAVE TROUGH THAT WAS DIVING SOUTHEASTWARD
INTO THE NORTHERN PLAINS ON THE BACK SIDE OF THE GREAT LAKES
LONGWAVE TROUGH.

A LOW LEVEL JET HAD DEVELOPED EARLY THIS MORNING IN RESPONSE TO THE
APPROACHING SHORTWAVE TROUGH. STRONG THETA-E ADVECTION WAS LOCATED
ACROSS FAR WESTERN KANSAS AND WAS PROGRESSING NORTHEASTWARD. NAM
SOUNDINGS VALID FOR 12Z SHOW 1800-2400 J/KG OF ELEVATED CAPE AS FAR
EAST AS CIMARRON AND SCOTT CITY. THUNDERSTORMS WERE ALREADY DEVELOPING
IN THE WARM ADVECTION REGIME ALONG THE EDGE OF THE MID LEVEL CAPPING
INVERSION AS OF 230 AM. ADDITIONAL STORMS WILL DEVELOP AND
PROPAGATE SOUTHEASTWARD WITH THE MID-LEVEL FLOW. THE HRRR AND NAM
INDICATE THAT THE BEST CHANCE OF THUNDERSTORMS WILL BE ALONG AN
AXIS FROM SCOTT CITY TO NESS CITY TO DODGE CITY TO COLDWATER.
PRECIPITATION CHANCES WERE RAISED TO 60-70% IN THIS CORRIDOR.
GIVEN THE ELEVATED SHEAR AND MODERATE ELEVATED CAPE, SEVERE STORMS
ARE POSSIBLE WITH HAIL AS LARGE AS HALF DOLLARS.

THE CONVECTIVE CLUSTER WILL BE SLOW TO EXIT SOUTHERN KANSAS THIS
AFTERNOON SO THAT SOUTHEASTERLY OUTFLOW IN THE WAKE OF THE STORMS
WILL TEND TO KEEP COOL AIR IN PLACE EVEN IF SOME CLEARING OCCURS.
HIGH TEMPERATURES WERE LOWERED SEVERAL DEGREES, ESPECIALLY FROM
DODGE CITY SOUTH AND EAST AND ACTUAL HIGHS WILL PROBABLY OCCUR TOWARD
6-7 PM.

THE COLD FRONT ASSOCIATED WITH THIS UPPER-LEVEL SYSTEM WILL PASS
THROUGH LATE THIS EVENING. CLEARING WILL OCCUR LATE TONIGHT IN
THE WAKE OF THIS SYSTEM WITH SUBSIDING WINDS TOWARD SUNRISE. THE
COOLEST TEMPERATURES OF THE SEASON ARE POSSIBLE, WITH SOME UPPER
40S NOT OUT OF THE QUESTION NEAR SCOTT CITY. SLIGHTLY WARMER MINIMUM
TEMPERATURES IN THE LOWER TO MID 50S ARE EXPECTED AT GARDEN CITY AND
DODGE CITY.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 228 AM CDT SAT AUG 18 2012

AN AREA OF HIGH PRESSURE AT THE SURFACE WILL SETTLE INTO CENTRAL
PLAINS ON SUNDAY. SKIES WILL CLEAR AND BASED ON 850MB TEMPERATURES
TRENDS BETWEEN 18Z SUNDAY AND 00Z MONDAY THE PREVIOUS FORECAST STILL
APPEARS ON TRACK WITH HIGHS CLIMBING INTO THE LOW TO MID 80S.

A CLEAR AND COOL NIGHT CAN BE EXPECTED SUNDAY NIGHT AS THIS SURFACE
HIGH SLOWLY CROSSES WESTERN AND CENTRAL KANSAS. BASED ON WHERE THE
LIGHTEST WINDS WILL BE BETWEEN 09Z AND 12Z SUNDAY  AM LEANING
TOWARDS UNDERCUTTING THE COOLEST GUIDANCE WHILE STAYED CLOSE TO THE
MAV/MET ELSEWHERE.

ON MONDAY THE NEXT UPPER LEVEL DISTURBANCE WILL BEGIN TO CROSS THE
CENTRAL ROCKIES. THE GFS, NAM, AND ECMWF REMAIN IN DECENT AGREEMENT
WITH THIS NEXT SYSTEM EXITING THE ROCKIES AND CROSSING INTO THE
CENTRAL PLAINS LATE MONDAY NIGHT AND TUESDAY. AS THIS SYSTEM
CROSSING INTO THE PLAINS...SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP WITH THE BETTER CHANCES FOR WIDESPREAD
PRECIPITATION BEING LATE MONDAY NIGHT/EARLY TUESDAY BASED ON THE
UPPER LEVEL JET DYNAMICS, 850-700MB MOISTURE AND IMPROVING
FRONTOGENESIS.

ONCE THIS SYSTEM EXITS THE CENTRAL PLAINS AND MOVES TOWARDS THE
LOWER MISSISSIPPI VALLEY THE MID LEVEL FLOW WILL BACK AND BECOME
MORE PERPENDICULAR TO THE ROCKIES. THIS ENHANCED DOWNSLOPE FLOW
SUGGESTS A WARMING TREND MID WEEK AS A TROUGH OF LOW PRESSURE AT THE
SURFACE BEGINS TO DEVELOP ALONG THE LEE OF THE ROCKIES.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1241 AM CDT SAT AUG 18 2012

A CLUSTER OF THUNDERSTORMS IS EXPECTED TO DEVELOP AHEAD OF A
STRONG SHORTWAVE TROUGH TOWARD 12Z OVER NORTHWEST KANSAS AS A LOW LEVEL
JET DEVELOPS AND TRANSPORTS RICH MOISTURE INTO THE CENTRAL HIGH PLAINS.
THESE STORMS ARE EXPECTED TO MOVE SOUTHEAST AND POSSIBLY AFFECT
GCK/DDC/HYS BETWEEN 12 AND 18Z, WITH DDC BEING THE MOST LIKELY
TERMINAL TO BE AFFECTED. AWAY FROM THE THUNDERSTORMS, VFR
CONDITIONS WILL PERSIST. SOME OBSTRUCTION TO VISIBILITIES
IS POSSIBLE WITH ANY AREAS OF HEAVY RAIN. SOME STRONG WIND GUSTS
CANNOT BE RULED OUT BUT ARE NOT THE MAIN THREAT DUE TO THE
ELEVATED NATURE OF THE CONVECTION,

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  76  52  82  52 /  60  10  10   0
GCK  79  51  82  53 /  60  10  10  10
EHA  83  61  83  56 /  30  20  10  10
LBL  80  58  84  54 /  50  20  10  10
HYS  82  49  82  52 /  60  10  10   0
P28  79  59  84  52 /  60  20  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...FINCH
LONG TERM...BURGERT
AVIATION...FINCH
Hazardous weather outlook, Aug 18, 1:23 AM CST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
223 AM CDT SAT AUG 18 2012

KSZ030-031-043>046-061>066-074>081-084>090-191130-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
223 AM CDT SAT AUG 18 2012 /123 AM MDT SAT AUG 18 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP AROUND 6 TO 7 AM ALONG A
LINE FROM SCOTT CITY TO DIGHTON TO WAKEENEY AND THEN MOVE SOUTH
AND SOUTHEASTWARD THROUGH CIMARRON, DODGE CITY AND LARNED BY 10 AM TO
12 PM AND THEN TO MEDICINE LODGE, COLDWATER AND ENGLEWOOD BETWEEN
1 PM AND 3 PM. HAIL AS LARGE AS HALF DOLLARS IS POSSIBLE WITH
THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT AND TUESDAY AND
THEN AGAIN WEDNESDAY NIGHT AND THURSDAY. THESE STORMS WILL
PROBABLY NOT BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED BETWEEN 6 AM AND 3 PM.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

FINCH

In the hours before

Special weather statement, Aug 18, 2:25 AM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
325 AM CDT SAT AUG 18 2012

KSZ044-180915-
LANE-
325 AM CDT SAT AUG 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR LANE COUNTY...

AT 324 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HEALY...MOVING SOUTHEAST AT 25 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3870 10031 3870 10029 3828 10027 3828 10065
      3870 10069 3871 10032
TIME...MOT...LOC 0825Z 310DEG 23KT 3853 10057

KRUSE

The radar

The Dodge City radar (KDDC), 99 km away, was scanning. The volume nearest the first event began at 08:29 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Lane

When
August 18, 2:31 AM CST
Where
Lane County, 4.68 mi NNW of Dighton Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
38.540, -100.520

The milo crop was stripped by the hail.

Thunderstorm Wind, Finney

When
August 18, 6:44 AM CST
Where
Finney County, 0.88 mi NE of (Gck)garden City Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.940, -100.720

Thunderstorm Wind, Gray

When
August 18, 7:00 AM CST
Where
Gray County, 1.29 mi ENE of Cimarron
Measured
87 kt (100 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.810, -100.330

An empty 7000 gallon truck trailer was moved several feet. A metal shed was moved 5 feet.

Thunderstorm Wind, Gray

When
August 18, 7:02 AM CST
Where
Gray County, 0.69 mi N of Cimarron
Measured
87 kt (100 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.810, -100.350

A shed was destroyed and windows were blown out of homes. A 2000 gallon empty fuel tank was blown into farm equipment.

Thunderstorm Wind, Ford

When
August 18, 7:15 AM CST
Where
Ford County, 0.88 mi NE of Dodge City
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.760, -100.010

A 4 inch diameter tree limb was blown down by the high wind.

Thunderstorm Wind, Ford

When
August 18, 7:20 AM CST
Where
Ford County, 0.88 mi NE of Dodge City
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.760, -100.010

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Ford

When
August 18, 7:22 AM CST
Where
Ford County, 2.64 mi NW of Dodge City
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.780, -100.050

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Ford

When
August 18, 7:30 AM CST
Where
Ford County, 1.1 mi E of Bloom
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.480, -99.880

Winds were estimated at 75 MPH.

Thunderstorm Wind, Ford

When
August 18, 7:30 AM CST
Where
Ford County, 3.89 mi ENE of Bloom
Measured
78 kt (90 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.510, -99.840

A 24 foot stock trailer and 500 bushel grain cart blown over.

Thunderstorm Wind, Clark

When
August 18, 7:30 AM CST
Where
Clark County, 5.55 mi E of Sitka
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.190, -99.570

Winds were estimated to be at least 60 MPH.

Hail, Ford

When
August 18, 7:45 AM CST
Where
Ford County, 4.18 mi N of Bloom
Measured
1 in hail
Reported by
Public
Coordinates
37.540, -99.910

Hail, Ford

When
August 18, 7:55 AM CST
Where
Ford County, 3.89 mi ENE of Bloom
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.510, -99.840

Hail, Ford

When
August 18, 8:05 AM CST
Where
Ford County, 3.53 mi SW of Kingsdown
Measured
0.88 in hail
Reported by
Public
Coordinates
37.490, -99.790

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411340, 411341, 411353, 411352, 411343, 411342, 411345, 411349, 411350, 411355, 411336, 411337, 411339.